Ohio, 2013

Winter Storm in Ohio, February 19 to 20, 2013

February 19 to 20, 2013 · NWS CLE · 2 events in 2 counties and zones

Cold northwest winds blowing across Lake Erie caused lake effect snow showers to develop during the afternoon hours of February 19th. The snow showers intensified during the evening hours of the 19th and early morning hours of the 20th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Cold northwest winds blowing across Lake Erie caused lake effect snow showers to develop during the afternoon hours of February 19th. The snow showers intensified during the evening hours of the 19th and early morning hours of the 20th. Visibilities at times were less than a quarter mile with snowfall rates in excess of an inch per hour. Westerly winds gusted to as much 30 mph during this event and caused much blowing and drifting. A swath of 6 inches or more of snow stretched from eastern Lake County across Ashtabula County and into northwestern Pennsylvania. Several accidents were reported and travel along Interstate 90 was hampered by this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 19, 3:22 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Feb 19, 3:22 PM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
322 PM EST TUE FEB 19 2013

.SYNOPSIS...
DEEP LOW PRESSURE OVER THE CENTRAL GREAT LAKES WILL CONTINUE TO
MOVE NORTHEAST TONIGHT. A TROUGH OF LOW PRESSURE WILL SAG SOUTH
ACROSS THE LOCAL AREA ON WEDNESDAY AND THEN MOVE LITTLE THROUGH
WEDNESDAY NIGHT.  A HIGH PRESSURE RIDGE WILL BUILD EAST AND SOUTH
ACROSS THE REGION THURSDAY AND THEN OFF THE EAST COAST BY FRIDAY
MORNING. LOW PRESSURE WILL MOVE NORTHEAST TO THE WESTERN GREAT
LAKES BY SATURDAY AFTERNOON FORCING A WEAK COLD FRONT EAST ACROSS
THE AREA.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
WINDS CONTINUE TO TOP OUT JUST BELOW ADVISORY CRITERIA SO HAVE
CANCELLED THE REMAINING ADVISORY AREA. CURRENTLY NOT MUCH LAKE
EFFECT ACTIVITY GOING ON. 850 MB TEMPS WILL DIP TO NEG 18
OVERNIGHT. THE LOW LEVEL FLOW WILL REMAIN WESTERLY AND BUFKIT
SOUNDINGS SHOWING A LOWERING INVERSION LATE TONIGHT. WILL LIKELY
SEE BANDS OF LAKE EFFECT GET GOING BUT THE STRONG WESTERLY WINDS
AND ICE ON THE LAKE WILL GREATLY REDUCE RESIDENCE TIME OVER THE
WATER. AS A RESULT...COMFORTABLE NOT GOING WITH ANY HEADLINES.
EXPECT A FEW LOCATIONS TO SEE 3 OR MORE INCHES BY DAYBREAK.
FURTHER WEST...SOME DRYING IN LOW LEVELS DOES OCCUR LATER TONIGHT.
THE FETCH ISN'T GOOD FOR WESTERN AREAS TO SEE SNOW FROM LAKE MI SO
WILL JUST GO WITH CHANCE POPS THIS EVENING AS WRAP AROUND MOISTURE
WORKS IT'S WAY ACROSS THE REGION. THE SECOND HALF OF THE NIGHT
SHOULD BE DRY IN THE WEST WITH PERHAPS A FEW BREAKS IN THE CLOUDS.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/...
LAKE EFFECT ACTIVITY WILL CONTINUE INTO THURSDAY TO THE EAST OF
KCLE. A STRONG INVERSION BELOW 5K FEET IS EXPECTED MOST OF THE
PERIOD AND LOW LEVELS WILL EVENTUALLY DRY OUT ON THURSDAY. A
TROUGH WILL SAG SOUTH ACROSS THE LAKE TOMORROW SO WILL HAVE TO
WATCH FOR SOME LOCAL CONVERGENCE AND ENHANCED SNOWFALL. WESTERN
AND SOUTHERN AREAS WILL SEE NO MORE THAN FLURRIES AFTER DAYBREAK.
HIGH PRESSURE WILL QUICKLY AND BRIEFLY BUILD OVER THE AREA FOR
THURSDAY WITH DRY WEATHER EXPECTED FOR A FEW HOURS ALL AREAS.
MODELS NOW IN FAIR AGREEMENT WITH THE LOW MOVING OVER THE WESTERN
LAKES ON THURSDAY NIGHT AND FRIDAY. PRECIP TYPE CONTINUES TO BE IN
QUESTION AS THE LOCAL AREA WILL BE ON THE WARM SIDE OF THE STORM.
THINK THE PRECIP WILL BEGIN TOWARD DAYBREAK FRIDAY IN THE WEST AND
THEN OVERSPREAD THE AREA. THIS IS A LITTLE SLOWER THAN THE
PREVIOUS PACKAGE.  CRITICAL THICKNESSES SUGGEST THE PRECIP SHOULD
START AS SNOW AND THEN TRANSITION TO RAIN...ESPECIALLY IN THE
SOUTH. SOME SLEET COULD OCCUR AS WELL AND WILL HAVE TO CONTINUE
WITH MENTION OF MIXED PRECIP. A SURFACE COLD FRONT WILL CROSS THE
REGION FRIDAY NIGHT WITH LOWERING THICKNESSES. MAY HAVE TO DEAL WITH
A SECOND TRANSITION ALTHOUGH ANY PRECIP THAT FALLS AFTER SUNSET
FRIDAY SHOULD GENERALLY BE LIGHT.

TEMPS DURING THE PERIOD WILL AVERAGE BELOW NORMAL WITH HIGHS
WEDNESDAY STRUGGLING TO GET OUT OF THE LOWER 20S MANY AREAS. HAVE
USED A BLEND OF GUIDANCE DURING THE PERIOD.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
BEGINNING SATURDAY MODELS SHOWING LOW PRESSURE ACROSS THE NORTHERN
GREAT LAKES WITH HIGH PRESSURE BUILDING IN FROM THE SOUTHWEST. ADDED
SOME POPS INTO NE OH/NW PA FOR SOME LINGERING LAKE EFFECT SNOW
SHOWERS. LOOKS LIKE HIGH PRESSURE WILL CONTINUE TO RIDGE INTO THE
AREA SATURDAY NIGHT ALLOWING FOR THE AREA TO DRY OUT. BOTH THE GFS
AND ECMWF SHOW HIGH PRESSURE ACROSS THE AREA SUNDAY AND INTO MUCH OF
MONDAY. A WARM FRONT IS EXPECTED TO CROSS THE AREA LATE MONDAY WITH
PRECIP SPREADING INTO THE AREA WITH CHANCE POPS LATE MONDAY FOR THE
WEST AND SPREADING EAST THROUGH TUESDAY AS LOW PRESSURE GETS CLOSER
TO THE AREA.

AS FOR TEMPS WITH HIGH PRESSURE LEANED TOWARD GUIDANCE TEMPS FOR
MUCH OF THE PERIOD...BUT HAVE LOW CONFIDENCE IN TEMPS WITH SUCH
STRONG WAA POSSIBLE MONDAY NIGHT AND EARLY TUESDAY.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
COLD FRONT EAST OF SITES WITH COLDER AIR ALREADY ESTABLISHED OVER
THE AREA AND PRECIP ALREADY CHANGED OVER TO SNOW. PERIODIC LAKE
EFFECT SNOW SHOWERS EXPECTED TO CONTINUE ACROSS SITES THROUGH THIS
EVENING AND THEN INTO TONIGHT ACROSS EASTERN SITES. WINDS WILL
CONTINUE TO BE GUSTY THROUGH MUCH OF THE PERIOD WITH 30KT GUSTS
THIS AFTERNOON DIMINISHING INTO THE 20-30KT RANGE TONIGHT. UPPER
LOW MOVES OFF TO THE NORTHEAST THROUGH WED WITH IMPROVING
CONDITIONS FROM THE SOUTHWEST.

OUTLOOK...NON-VFR LINGERING NE OH/NW PA WEDNESDAY AFTERNOON. NON-VFR AGAIN
FRIDAY INTO SATURDAY.

&&

.MARINE...
AFTERNOON AND WILL REMAIN STRONG ON THE EAST END OF THE LAKE INTO
WEDNESDAY MORNING. WINDS WILL DECREASE THIS EVENING TO 25-30 KNOTS
ON THE WEST END OF THE LAKE AND THE GALE WARNING WILL EXPIRE AT 10
PM. WATER LEVELS AT TOLEDO HAVE FALLEN BELOW THE CRITICAL MARK FOR
SAFE NAVIGATION AND HAVE ISSUED A LOW WATER ADVISORY WITH REPORTS
FROM THE COAST GUARD OF ENOUGH ICE FREE AREAS IN THE WESTERN BASIN
AND MAUMEE RIVER. WATER LEVELS WILL BOTTOM OUT THIS EVENING AND
RISE ABOVE THE CRITICAL MARK ON WEDNESDAY MORNING. WINDS WILL VEER
AROUND TO NORTHWESTERLY ON WEDNESDAY BUT REMAIN IN THE 20-25 KNOT
RANGE.

WINDS WILL BECOME LIGHT ON THURSDAY AS A RIDGE BUILDS SOUTH OUT OF
CANADA. EASTERLY WINDS OF 10-20 KNOTS WILL DEVELOP ON FRIDAY AHEAD
OF THE NEXT LOW PRESSURE SYSTEM TRACKING OUT OF THE PLAINS.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...GALE WARNING UNTIL 10 AM EST WEDNESDAY FOR LEZ061-146>149-
     166>169.
     GALE WARNING UNTIL 10 PM EST THIS EVENING FOR LEZ142>145-
     162>165.
     LOW WATER ADVISORY UNTIL 4 AM EST WEDNESDAY FOR LEZ142>144-
     162>164.

&&

SYNOPSIS...KUBINA
NEAR TERM...KUBINA
SHORT TERM...KUBINA
LONG TERM...ABE
AVIATION...ABE
MARINE...KEC
Hazardous weather outlook, Feb 19, 3:46 PM EST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
346 PM EST TUE FEB 19 2013

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-202100-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
346 PM EST TUE FEB 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LAKE EFFECT SNOW SHOWERS WILL DEVELOP THIS AFTERNOON AND CONTINUE
THROUGH TONIGHT. SOME LOCALIZED AREAS MAY SEE SIGNIFICANT SNOW
ACCUMULATIONS DEPENDING ON THE EXACT WIND DIRECTION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

LAKE EFFECT SNOW SHOWERS WILL CONTINUE THROUGH THURSDAY MORNING
WITH ADDITIONAL SNOW ACCUMULATIONS LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ142>144-162>164-202100-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
346 PM EST TUE FEB 19 2013

...GALE WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...
...LOW WATER ADVISORY IN EFFECT UNTIL 4 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LOW WATER ADVISORY.
   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-146>149-166>169-202100-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
346 PM EST TUE FEB 19 2013

...GALE WARNING IN EFFECT UNTIL 10 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ145-165-202100-
VERMILION TO AVON POINT OH-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
346 PM EST TUE FEB 19 2013

...GALE WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Lake

When
February 19, 5:00 PM EST to February 20, 1:00 PM EST
Where
Lake forecast zone
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
41.714, -81.245 (the zone’s center; the record gives no point)

Cold northwest winds blowing across Lake Erie caused lake effect snow showers to develop during the afternoon hours of February 19th. The snow showers intensified during the evening hours of the 19th and early morning hours of the 20th. Visibilities at times were less than a quarter mile with snowfall rates in excess of an inch per hour. Westerly winds gusted to as much 30 mph during this event and caused much blowing and drifting. Six or more inches of snow was reported over much of eastern Lake County. Several accidents were reported and travel along Interstate 90 was hampered by this event.

Winter Storm, Ashtabula

When
February 19, 7:00 PM EST to February 20, 1:00 PM EST
Where
Ashtabula forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.896, -80.759 (the zone’s center; the record gives no point)

Cold northwest winds blowing across Lake Erie caused lake effect snow showers to develop during the afternoon hours of February 19th. The snow showers intensified during the evening hours of the 19th and early morning hours of the 20th. Visibilities at times were less than a quarter mile with snowfall rates in excess of an inch per hour. Westerly winds gusted to as much 30 mph during this event and caused much blowing and drifting. A swath of 6 inches or more of snow was reported across inland Ashtabula County.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435617, 435619.